Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS New Orleans, LA

May 15, 2004Jefferson Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 15, 2004, 8:21 AM CDT for Jefferson Parish, Saint Charles Parish, Louisiana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 8:21 AM CDT (13:21 UTC)
Expired
May 15, 2004, 10:15 AM CDT
In force
114 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 151325
FFWNEW
LAC051-089-151515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
821 AM CDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1015 AM CDT

* AT 815 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN EXTENDING FROM METAIRIE... 
KENNER... AND NORCO TO JUST WEST OF BARATARIA BAY. THESE 
THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHEAST. RAINFALL RATES OF 
ONE TO THREE INCHES PER HOUR CAN BE EXPECTED WITH THESE 
THUNDERSTORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2991 9027 2978 9013 2985 9011 3004 9035

$$
1 follow-up statement
000 
WGUS74 KLIX 151441
FFSNEW
LAC051-089-151515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
940 AM CDT SAT MAY 15 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR JEFFERSON AND ST.
CHARLES PARISHES UNTIL 1015 AM CDT...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS PRODUCING THE HEAVIEST RAIN HAD MOVED
NORTHEAST OF JEFFERSON AND ST. CHARLES PARISHES. RADAR RAINFALL
ESTIMATES INDICATE THAT ONE TO THREE INCHES OF RAIN HAVE FALLEN
THIS MORNING IN MUCH OF JEFFERSON PARISH WHILE TWO TO FIVE INCHES
OF RAIN HAVE FALLEN IN AREAS OF ST. CHARLES PARISH. ADDITIONAL
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE MORNING.

ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED FOR NOW...SOME PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS WILL PERSIST. MOTORISTS
SHOULD DRIVE WITH CAUTION AND NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 15, 8:05 AM CDT, 16 minutes earlier.

Area forecast discussion, May 15, 8:05 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
805 AM CDT SAT MAY 15 2004

.UPDATE...
UPDATED TO INCLUDE A FLOOD WATCH TODAY FOR PORTIONS OF SOUTHEAST
LOUISIANA.

.PREVIOUS DISCUSSION...
AT THE SURFACE EARLY THIS MORNING THERE WAS A WEAKENING FRONTAL
BOUNDARY STRETCHING FROM CENTRAL MISSISSIPPI TO JUST EAST OF BATON
ROUGE TO THE MOUTH OF THE ATCHAFALAYA RIVER WITH WARM...MOIST
ONSHORE FLOW AHEAD OF THE FRONT.  ALOFT THERE WAS A SHORTWAVE OVER
THE LOWER MISSISSIPPI VALLEY AND THE TAIL END OF THE JET OVER THE
MID MISSISSIPPI VALLEY.  MOST OF THE THUNDERSTORM ACTIVITY WAS EAST
OF THE FRONT WITH LIGHTER SHOWERS BEHIND THE FRONT.  THE FRONT
SHOULD CONTINUE TO WEAKEN AND DISSIPATE SATURDAY NIGHT AS THE
ASSOCIATED SHORTWAVE MOVES EASTWARD INTO ALABAMA.  HOWEVER...THE
LINGERING MOISTURE WILL HELP TO KEEP POPS A LITTLE HIGHER THROUGH
THE EARLY PART OF NEXT WEEK. IT LOOKS LIKE LATER IN THE WEEK WE WILL
MOVE TOWARD A MORE TYPICAL SUMMERTIME PATTERN.

CURRENT PLANS ARE TO LET THE FLOOD WATCH EXPIRE AT 430 AM.  THE
DYNAMICS SHOULD BE WEAKENING AND MOVING EASTWARD TODAY.  LATEST
REPORTS FROM AREAS THAT HAVE HAD HEAVIER RAINFALL GENERALLY HAVE
BEEN LIMITED TO MINOR FLOODING.

&&

PRELIMINARY POINT NUMBERS...
MCB 80 65 82 65 / 60 30 30 20
BTR 82 65 82 66 / 50 20 30 20
MSY 82 70 83 69 / 60 30 30 20
GPT 82 69 82 69 / 60 30 30 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...LAZ038>040-058>070.
MS...MSZ070-071.
SE LA AND MS COASTAL WATERS...NONE.
&&

25
Hazardous weather outlook, May 15, 7:57 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
757 AM CDT SAT MAY 15 2004

LAZ034>037-046>050-056-057-MSZ068-069-151700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-
LIVINGSTON-POINTE COUPEE-ST HELENA-ST JAMES-WEST BATON ROUGE-
WEST FELICIANA-WILKINSON-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TODAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ038>040-058>070-MSZ070-071-151700-
LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-
LOWER TERREBONNE-ORLEANS-PIKE-ST CHARLES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EAST-CENTRAL LOUISIANA
AS WELL AS EXTREME SOUTH-CENTRAL AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE STRONGER
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF
RAIN. ADDITIONAL RAINFALL OF TWO TO FOUR INCHES IS POSSIBLE WITH
ISOLATED AREAS OF FIVE INCHES.

RIVER FLOODING...
A FEW RIVERS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY. SOME
RIVERS STILL WILL BE IN FLOOD THROUGH AT LEAST SUNDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

MSZ077-080>082-151700-
HANCOCK-HARRISON-JACKSON-PEARL RIVER-
757 AM CDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EAST-CENTRAL LOUISIANA
AS WELL AS EXTREME SOUTH-CENTRAL AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.
THE STRONGER THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING AND
HEAVY DOWNPOURS OF RAIN. ADDITIONAL RAINFALL OF UP TO TWO INCHES IS
POSSIBLE WITH THE STRONGEST STORMS.

RIVER FLOODING...
A FEW RIVERS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY...DIMINISHING TO ISOLATED FOR THURSDAY AND FRIDAY. SOME
RIVERS STILL WILL BE IN FLOOD THROUGH AT LEAST SUNDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:21 AM CDTSpecial Marine WarningLIX54 min
May 15, 4:18 PM CDTSpecial Marine WarningLIX117 min
May 15, 4:18 PM CDTSpecial Marine WarningLIX117 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.